Alert archive / Nevada / Wind Advisories in 2023
Wind Advisory 17, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Feb 24, 2023, 1:23 PM PST for Clark County, Nevada; Mohave County, Arizona; San Bernardino County, California. It took effect at Feb 25, 2023, 10:00 AM PST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 24, 2023, 1:23 PM PST (21:23 UTC)
- In effect from
- Feb 25, 2023, 10:00 AM PST
- Expired
- Feb 25, 2023, 7:00 PM PST
- In force
- 9 hr
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1539 m above ground
- 0-6 km bulk shear
- 112 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
822 WWUS75 KVEF 242123 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 123 PM PST Fri Feb 24 2023 AZZ002-003-036-CAZ526-527-NVZ021-022-251200- /O.NEW.KVEF.WI.Y.0017.230225T1800Z-230226T0300Z/ Lake Havasu and Fort Mohave-Northwest Deserts- Lake Mead National Recreation Area-Cadiz Basin- San Bernardino County-Upper Colorado River Valley- Southern Clark County- Including Lake Havasu City, Desert Hills, Topock, Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, Vidal Junction, Needles, Hoover Dam, Laughlin, Primm, Searchlight, and Cal-Nev-Ari 123 PM PST Fri Feb 24 2023 /223 PM MST Fri Feb 24 2023/ ...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST SATURDAY... * WHAT...South winds 25 to 35 mph with gusts 40 to 50 mph expected. * WHERE...In Arizona, Lake Havasu and Fort Mohave, Northwest Deserts and Lake Mead National Recreation Area. In California, Cadiz Basin and San Bernardino County-Upper Colorado River Valley. In Nevada, Lake Mead National Recreation Area and Southern Clark County. * WHEN...From 10 AM to 7 PM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Winds will make driving difficult for motorcycles...large trucks...trailers and campers. These winds will create very choppy waters and generate large waves which could capsize or swamp small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure outdoor objects. Use extra caution when driving, especially if operating a high profile vehicle. Boaters are urged to avoid the open water and stay close to shore or in protected coves and inlets. && $$ CAZ523-525-251200- /O.EXT.KVEF.WI.Y.0016.000000T0000Z-230225T1800Z/ Western Mojave Desert-Morongo Basin- Including Barstow, Daggett, Fort Irwin, Morongo Valley, Yucca Valley, and Twentynine Palms 123 PM PST Fri Feb 24 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM PST SATURDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 40 to 50 mph expected. * WHERE...Western Mojave Desert, Eastern Mojave Desert and Morongo Basin. * WHEN...Until 10 AM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Winds will make driving difficult for motorcycles...large trucks...trailers and campers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ524-251200- /O.EXT.KVEF.WI.Y.0016.000000T0000Z-230226T0300Z/ Eastern Mojave Desert- Including Baker, Mountain Pass, and Mitchell Caverns 123 PM PST Fri Feb 24 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM PST SATURDAY... * WHAT...Southeast winds 20 to 30 mph with gusts of 40 to 50 mph expected. * WHERE...Western Mojave Desert, Eastern Mojave Desert and Morongo Basin. * WHEN...Until 7 PM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Winds will make driving difficult for motorcycles...large trucks...trailers and campers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
3 follow-up statements
458 WWUS75 KVEF 251124 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 324 AM PST Sat Feb 25 2023 CAZ523-525-251800- /O.CON.KVEF.WI.Y.0016.000000T0000Z-230225T1800Z/ Western Mojave Desert-Morongo Basin- Including Barstow, Daggett, Fort Irwin, Morongo Valley, Yucca Valley, and Twentynine Palms 324 AM PST Sat Feb 25 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...Southeast winds 20 to 30 mph with gusts up to 40 to 50 mph expected. * WHERE...Western Mojave Desert and Morongo Basin. * WHEN...Until 10 AM PST today. * IMPACTS...Gusty winds could blow around unsecured objects. Winds will make driving difficult for motorcycles...large trucks...trailers and campers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ002-003-036-CAZ526-527-NVZ021-022-251800- /O.CON.KVEF.WI.Y.0017.230225T1800Z-230226T0300Z/ Lake Havasu and Fort Mohave-Northwest Deserts- Lake Mead National Recreation Area-Cadiz Basin- San Bernardino County-Upper Colorado River Valley- Southern Clark County- Including Lake Havasu City, Desert Hills, Topock, Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, Vidal Junction, Needles, Hoover Dam, Laughlin, Primm, Searchlight, and Cal-Nev-Ari 324 AM PST Sat Feb 25 2023 /424 AM MST Sat Feb 25 2023/ ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts 40 to 50 mph expected. * WHERE...In Arizona, Lake Havasu and Fort Mohave, Northwest Deserts and Lake Mead National Recreation Area. In California, Cadiz Basin and San Bernardino County-Upper Colorado River Valley. In Nevada, Lake Mead National Recreation Area and Southern Clark County. * WHEN...From 10 AM to 7 PM PST today. * IMPACTS...Gusty winds could blow around unsecured objects. Winds will make driving difficult for motorcycles...large trucks...trailers and campers. These winds will create very choppy waters and generate large waves which could capsize or swamp small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure outdoor objects. Use extra caution when driving, especially if operating a high profile vehicle. Boaters are urged to avoid the open water and stay close to shore or in protected coves and inlets. && $$ CAZ524-251800- /O.CON.KVEF.WI.Y.0016.000000T0000Z-230226T0300Z/ Eastern Mojave Desert- Including Baker, Mountain Pass, and Mitchell Caverns 324 AM PST Sat Feb 25 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...Southeast winds 20 to 30 mph with gusts of 40 to 50 mph expected. * WHERE...Eastern Mojave Desert. * WHEN...Until 7 PM PST today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Winds will make driving difficult for motorcycles... large trucks...trailers and campers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Morgan For more information from the National Weather Service visit https://weather.gov/lasvegas
484 WWUS75 KVEF 251807 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1007 AM PST Sat Feb 25 2023 CAZ523-525-251915- /O.EXP.KVEF.WI.Y.0016.000000T0000Z-230225T1800Z/ Western Mojave Desert-Morongo Basin- Including Barstow, Daggett, Fort Irwin, Morongo Valley, Yucca Valley, and Twentynine Palms 1007 AM PST Sat Feb 25 2023 ...WIND ADVISORY HAS EXPIRED... Wind gusts have decreased to less than 40 mph across the western Mojave Desert of San Bernardino County and wind gust will generally drop below 25 mph as rain overspreads the area through the afternoon. $$ AZZ002-003-036-CAZ526-527-NVZ021-022-260300- /O.CON.KVEF.WI.Y.0017.000000T0000Z-230226T0300Z/ Lake Havasu and Fort Mohave-Northwest Deserts- Lake Mead National Recreation Area-Cadiz Basin- San Bernardino County-Upper Colorado River Valley- Southern Clark County- Including Lake Havasu City, Desert Hills, Topock, Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, Vidal Junction, Needles, Hoover Dam, Laughlin, Primm, Searchlight, and Cal-Nev-Ari 1007 AM PST Sat Feb 25 2023 /1107 AM MST Sat Feb 25 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts 40 to 50 mph expected. * WHERE...In Arizona, Lake Havasu and Fort Mohave, Northwest Deserts and Lake Mead National Recreation Area. In California, Cadiz Basin and San Bernardino County-Upper Colorado River Valley. In Nevada, Lake Mead National Recreation Area and Southern Clark County. * WHEN...Until 7 PM PST today. * IMPACTS...Gusty winds could blow around unsecured objects. Winds will make driving difficult for motorcycles...large trucks...trailers and campers. These winds will create very choppy waters and generate large waves which could capsize or swamp small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure outdoor objects. Use extra caution when driving, especially if operating a high profile vehicle. Boaters are urged to avoid the open water and stay close to shore or in protected coves and inlets. && $$ CAZ524-260300- /O.CON.KVEF.WI.Y.0016.000000T0000Z-230226T0300Z/ Eastern Mojave Desert- Including Baker, Mountain Pass, and Mitchell Caverns 1007 AM PST Sat Feb 25 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...Southeast winds 20 to 30 mph with gusts of 40 to 50 mph expected. * WHERE...Eastern Mojave Desert. * WHEN...Until 7 PM PST today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Winds will make driving difficult for motorcycles... large trucks...trailers and campers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
432 WWUS75 KVEF 260251 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 651 PM PST Sat Feb 25 2023 AZZ002-003-036-CAZ526-527-NVZ021-022-260400- /O.EXP.KVEF.WI.Y.0017.000000T0000Z-230226T0300Z/ Lake Havasu and Fort Mohave-Northwest Deserts- Lake Mead National Recreation Area-Cadiz Basin- San Bernardino County-Upper Colorado River Valley- Southern Clark County- Including Lake Havasu City, Desert Hills, Topock, Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, Vidal Junction, Needles, Hoover Dam, Laughlin, Primm, Searchlight, and Cal-Nev-Ari 651 PM PST Sat Feb 25 2023 /751 PM MST Sat Feb 25 2023/ ...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING... Stronger winds observed earlier this afternoon have weakened as are no longer expected to gust above 40 mph...so the wind advisory will be allowed to expire. $$ CAZ524-260400- /O.EXP.KVEF.WI.Y.0016.000000T0000Z-230226T0300Z/ Eastern Mojave Desert- Including Baker, Mountain Pass, and Mitchell Caverns 651 PM PST Sat Feb 25 2023 ...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING... Stronger winds observed earlier this afternoon have weakened as are no longer expected to gust above 40 mph...so the wind advisory will be allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Feb 24, 9:18 AM PST, 4 hours 5 minutes earlier.
Area forecast discussion, Feb 24, 9:18 AM PST, 4 hours 5 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 918 AM PST Fri Feb 24 2023 .SYNOPSIS...Potent winter storm will impact the area today through Sunday morning. Very heavy snow expected for the mountains while rainfall in the lower desert will generally range from a quarter inch up to one inch. Travel will be greatly impacted on many of our main travel corridors, while downed trees and power outages possible as well. An active weather pattern persists into next week. && .UPDATE...The Owens Valley and adjacent eastern Sierra slopes were already experienceing significant snow impacts this morning and this will spread over Esmeralda and central Nye counties. US 395 has been closed between Independence and Pearsonville and signficant travel impacts can be expected for most roads in the afforementioned counties today through Saturday afternoon as snow will continue at elevations above 4000-4500 feet for the next 24-30 hours. The latest HRRR and HREF indicate the precipitation band associated with the large SoCal cutoff low will make slow progress across western San Bernardino and southern Nye counties Saturday morning then work across Clark and Lincoln Saturday afternoon and evening then Mohave County Saturday night through Sunday moning. This is in line with the going forecast trends detailed in the previous discussion. Will incorporate the latest ensemble-based NBM with new high res data into the official forecast by late this morning. && .PREV DISCUSSION... 150 AM PST Fri Feb 24 2023 .SHORT TERM...Through Sunday night. A compact deep low is currently positioned off the northwest coast of California. Precipitation shield is blanketing the northern half of California, while upslope flow has started to increase into the southern Sierra. Upper low progged to continue moving south off the California coast today with precipitation increase over Inyo, Esmeralda and central Nye Counties today. Outside of the mountains of western Lincoln and Clark Counties where some light snow is possible, little to no precipitation expected elsewhere. Main show will really get going across Inyo, Esmeralda, and Nye counties tonight into Saturday moves onshore around Pt. Conception. Diffluent flow east of the upper low over those western counties has the makings of a significant winter storm. ECMWF EFI for snowfall has been consistent in indicating threat for anomalous snowfall today and Saturday. Snow levels will start out around 2000 feet this morning before rising to 4000-4500 feet during the time of heaviest precipitation tonight and Saturday morning. Snow levels then lower back to 3500-4000 feet Saturday afternoon and evening. Doubt Bishop breaks its February 2-day snowfall record of 17.6 inches from 1976. Latest forecast continues to call for 6-12" within the Owens Valley with 2-4 feet in the Sierra, White Mountains and even the Panamint Range in Death Valley NP. Let's not forget about Esmeralda and central Nye Counties with 1-2 feet forecast for Goldfield, Dyer and the NNSS. Lets just say, travel will be extremely dangerous or impossible. Downed trees and power outages possible as well. As the low starts to progress further inland, precipitation shield will advance east across Lincoln, Clark, San Bernardino, and finally Mohave Counties mainly Saturday into Sunday morning. Snow levels will start out higher in these counties around 4000 feet today, rising to 5000-6000 feet tonight and Saturday morning before falling back to 4000-5000 feet Saturday afternoon, and finally 2500-3500 feet by Sunday morning. ECMWF EFI snowfall values not as 'extreme' for the Spring Mtns or Lincoln County but still expecting heavy snowfall with accumulations measured in feet. This system may take a run at the February 2-Day snowfall record at Mt. Charleston. Current record is 25 inches from February 16-17, 2009. Somewhat rare for Lincoln County, but heaviest snow is forecast across the western half and central mountains of the county. Rachel will probably see 6- 12", while Pioche and Mountains Spring Summit on Highway 160 will likely range between 4-8". Again, travel will be extremely dangerous or impossible in the mountains. Only new additions to our slew of winter weather headlines will be upgrading the watch to a winter storm warning in northeast San Bernardino County with 3-6" forecast at Mountain Pass on I-15 Saturday night, and issuing a winter storm warning above 4000 feet in Mohave County Saturday night-Sunday morning as am forecasting 4- 10". For the lower desert floors, rainfall amounts will range mostly between 0.25"-1.00". Locally 1-2" possible in the upslope area of Highway 62 between Morongo Valley and Yucca Valley in San Bernardino County. There should be some flowing water in normally dry washes, flood channels and potentially across low water crossings. For non-winter related products, I will be issuing a wind advisory for parts of San Bernardino County today and tonight. Likely some spots will see gusts of 40-50 mph. Temperatures not as cold the next two days across the eastern half of our area today and Saturday. Colder temperatures return Sunday. .LONG TERM...Monday through Thursday. The active weather pattern will persist into next week as a long wave trough continues to sit over the West Coast. Occasional rounds of precipitation are likely, with the current forecast targeting the Monday and/or Tuesday timeframe then again on Wednesday and/or Thursday (depending on the timing and strength of the systems, which long range models have yet to resolve). There is also the question of how much moisture will be available with each round of precipitation. The early week system shows a weak atmospheric river moving in as the trough swings into the west coast, though the Sierra may get the brunt of the moisture as EFIs highlight that area with the highest potential for anomalous moisture. It is uncertain how far inland the moisture plume will get and thus precipitation impacts are low confidence. Snow levels with the early week system will be higher than the current system so low elevation snow impacts should be lower and less widespread than what will be moving in the next few days. Winds will be breezy but not expecting any high impacts winds out of any of the incoming systems based on EFIs, low level wind profiles, and ensembles probabilities for high winds. There is significant differences in the models with the second midweek system, so details are unknown at this time. The Climate Prediction Center shows the potential for above normal precipitation and below normal temperatures through the period, which seems to capture the overall idea for that time frame well. && .AVIATION...For Harry Reid...Gusty conditions are expected to resume this afternoon, with the wind direction between 140-190 with speeds around 15 knots and gusts to around 25 knots. Winds will again diminish to under 10 knots after sunset this evening. Clouds will lower through the day as significant moisture moves into the region. CIGs are forecast to lower to around 5-6k feet this afternoon and remain through Saturday with widespread precipitation moving into the valley during the day Saturday. For the rest of southern Nevada, northwest Arizona and southeast California...Winds generally will increase during the morning hours out of the southeast to south. Most areas will see wind speeds 15-20 knots with gusts between 30-35 knots this afternoon with decreasing speeds after sunset. At KBIH, CIGs are forecast to begin dropping early this morning as moisture and precipitation moves in. Expecting CIGs as low as 1-2kft once snow moves in. Snow will reduce visibility throughout the Owens Valley. Elsewhere, cloud bases will lower to 4-6kft later this morning and afternoon and generally remain in place through Saturday as widespread precipitation moves through the region. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Adair SHORT TERM...Pierce LONG TERM...Nickerson AVIATION...Gorelow For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 2:18 AM PST | Winter Storm Warning | VEF | Mohave | 49 hr |
| Feb 24, 2:20 AM PST | Wind Advisory | VEF | San Bernardino | 41 hr |
Nearby
Wind Advisories in Nevada, 2023Wind Advisories in Arizona, 2023Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.